Alert archive / Virginia / Flash Flood Warnings in 1998

Flash Flood Warning 59, NWS Blacksburg, VA

April 17, 1998Pittsylvania County, City of Danville, Virginia

NWS Blacksburg, VA issued this flash flood warning at Apr 17, 1998, 12:34 PM EDT for Pittsylvania County, City of Danville, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 1998, 12:34 PM EDT (16:34 UTC)
Expired
Apr 17, 1998, 3:35 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Danville, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 171635
FFWRNK
VAC143-590-171935-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING FOR SMALL CREEKS AND STREAMS
NATIONAL WEATHER SERVICE BLACKSBURG VA
1234 PM EDT FRI APR 17 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLOOD WARNING FOR SMALL CREEKS AND STREAMS FOR...
  SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
  DANVILLE IN SOUTH CENTRAL VIRGINIA

* UNTIL 335 PM EDT

* AT 1231 PM EDT... DANVILLE EMERGENCY COORDINATOR INPDICATED
  FLOODING ON SANDY CREEK NEAR DANVILLE.

* NO ADDITIONAL RAINFALL IS EXPECTED THROUGH 230 PM.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.

MTE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 9:35 AM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, Apr 17, 9:35 AM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EDT FRI APR 17 1998

DISCUSSION...
BUSY MORNING...KFCX 88D AT 13Z SHWD MAIN BATCH OF SHOWERS AND
THUNDERSTORMS EAST OF A CLT TO CHO LINE.  A FEW SHOWERS PERHAPS A
THUNDERSTORM ACRS PORTION OF SE WV AND NRV. SAT LOOP SHWD PLENTY OF
CLOUDS ACRS RNK CWA. COLD FRONT LOCATED IN WV/WRN VA WILL SLIDE EAST
TODAY. 00Z RUN OF MODELS WERE FAIRLY SIMILIAR ON TIMING OF FRNT.
REVIEW OF GARP ETA CAPE LOOKS JUICY TO OUR EAST IN PRIME TIME.
QUESTION OF DAY IS REVELOPMENT ALONG FRONT AND TIMING OF FNT. ANYHOW
EXPT SHOWERS AND THUNDERSTORMS AHEAD AND ALONG FRONT TODAY. BEHIND
FNT JUST SCT SHOWERS. LOOKS LIKE THE FNT JUST PUSHES EAST OF CWA BY
00Z. HIGHS WL RNG FRM MID 60S TO THE MID 70S. MORE LATER...
KK

In the hours before

Local storm report, Apr 17, 7:05 AM EDT, 5 hours 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
705 AM EDT FRI APR 17 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

430 AM     5 NW STONEVILLE           NC   WIND DAMAGE
4/17/98    ROCKINGHAM                     TREES AND POWER LINES DOWN
                                          ALONG SMITH ROAD IN NW PART
                                          OF COUNTY.

445 AM     SANDY LEVEL               VA   WIND DAMAGE
4/17/98    HENRY                          FARM STORAGE BUILDING DESTROYED
                                          AND THREE MOBILE HOMES WITH MINOR
                                          DAMAGE ALONG ROUTE 610 0.5 MILES
                                          FROM NC BORDER. ALSO SEVERAL TREES
                                          DOWN...AT LEAST ONE 8 INCH DIAMETER.

445 AM    RICHLANDS                  VA   FLASH FLOODING
4/17/98   TAZEWELL                        SMALL STREAMS OUT OF THEIR BANKS
                                          AND SEVERAL ROADS CLOSED.

445 AM    WEST RAVEN                 VA   FLASH FLOODING
4/17/98   TAZEWELL                        A FEW RESIDENCES EVACUATED.

SK
Special weather statement, Apr 17, 12:06 PM EDT, 28 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-172145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1206 PM EDT FRI APR 17 1998

...SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF THE BLUE RIDGE
MOUNTAINS THIS AFTERNOON AND THIS EVENING...

A COLD FRONT IS MOVING EAST ACROSS THE APPALACHIANS THIS AFTERNOON.
THE AIRMASS AHEAD OF THE FRONT IS MOIST AND UNSTABLE. SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE
FRONT AND MOVE EAST ACROSS PORTIONS OF CENTRAL VIRGINIA AND
CENTRAL NORTH CAROLINA. A FEW OF THE STORMS COULD REACH SEVERE
LIMITS PRODUCING LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET
FOR THE LATEST WEATHER INFORMATION AND POSSIBLE WARNINGS.

KK
Special weather statement, Apr 17, 12:06 PM EDT, 28 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-172145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1206 PM EDT FRI APR 17 1998

...SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF THE BLUE RIDGE
MOUNTAINS THIS AFTERNOON AND THIS EVENING...

A COLD FRONT IS MOVING EAST ACROSS THE APPALACHIANS THIS AFTERNOON.
THE AIRMASS AHEAD OF THE FRONT IS MOIST AND UNSTABLE. SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE
FRONT AND MOVE EAST ACROSS PORTIONS OF CENTRAL VIRGINIA AND
CENTRAL NORTH CAROLINA. A FEW OF THE STORMS COULD REACH SEVERE
LIMITS PRODUCING LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET
FOR THE LATEST WEATHER INFORMATION AND POSSIBLE WARNINGS.

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 3:49 AM EDTFlash Flood WarningRNKSmyth3 hr
Apr 17, 4:30 AM EDTFlash Flood WarningRNKTazewell2 hr

Nearby

Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.